Antiepileptic Drugs and Foetal Malformations: A Possible Class Effect
The tendency of the drugs to be associated with foetal malformation is not a class effect that involves all antiepileptic drugs. Among the more widely used agents is a property of certain drugs, particularly valproate but also to a lesser extent topiramate, probably phenobarbitone and possibly carbamazepine.
The risk of foetal malformation associated with valproate is dose dependent.
The teratogenesis associated with individual antiepileptic drugs is not limited to the production of one or two particular patterns of malformation but involves an increased risk of many different types of malformation, though there is some evidence that there is a degree of dose specificity between valproate and a particular pattern of malformation, viz. spina bifida.
The reported increased hazard of malformations occurring when antiepileptic drugs are combined depends on the presence of a teratogenic substance such as valproate in the combinations, and on its dosage.
If the use of valproate is not involved and if there is no history of foetal malformation in previous offspring, the hazard of foetal malformation from an antiepileptic drug-exposed pregnancy is not likely to be statistically significantly higher than the risk in pregnancy in the general population.
KeywordsAntiepileptic Drug Neural Tube Defect Foetal Malformation Malformation Rate National Birth Defect Prevention Study
- Anonymous (1991) Prevention of neural tube defects: results of the Medical Research Council Vitamin Study. MRC Vitamin Study Research Group. Lancet 338:131–137Google Scholar
- Harden CL, Pennell PB, Koppel BS et al (2009) Management issues for women with epilepsy – focus on pregnancy (an evidence-based review): III. Vitamin K, folic acid, blood levels, and breast-feeding: Report of the Quality Standards Subcommittee and Therapeutics and Technology Assessment Subcommittee of the American Academy of Neurology and the American Epilepsy Society. Epilepsia 50:1247–1255CrossRefPubMedGoogle Scholar
- Janz D, Fuchs U (1964) Are anti-epileptic drugs harmful when given during pregnancy? Ger Med Mon 9:20–22Google Scholar